New Mexico, 2014

Wildfire in New Mexico, June 15 to 30, 2014

June 15 to 30, 2014 · NWS ABQ · 1 event in 1 county or zone

A human-caused wildfire that started near the Asaayi Lake and Bowl Canyon recreation area east of Crystal, New Mexico burned for nearly 2 weeks. The communities of Naschitti and Sheep Springs were partially evacuated.

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A human-caused wildfire that started near the Asaayi Lake and Bowl Canyon recreation area east of Crystal, New Mexico burned for nearly 2 weeks. The communities of Naschitti and Sheep Springs were partially evacuated. The preliminary number of displaced residents was approximately 500. A total of 24 residences and 4 outbuildings were destroyed. The monetary value of damages were estimated for this event. There were three established shelters. The fire consumed around 14712 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 14, 10:15 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 14, 10:15 PM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1115 PM MDT SAT JUN 14 2014

.AVIATION...
06Z TAF CYCLE
VFR CIGS AND VIZ NEXT 24 HRS WITH REDUCED WIND SPEEDS SUNDAY
COMPARED TO SATURDAY EXPERIENCE. BROAD SOUTHWEST GUSTS 25 KTS OR
LESS WILL REDEVELOP FROM 17Z ONWARD SUN MORNING...WITH EXCURSIONS
TO 30 KTS IN TAFS FOR GUP AND LVS. TURBULENT WESTERLY WINDS ALOFT
BACKING TO SOUTHWEST THROUGH 06Z SUNDAY NIGHT...AS SURFACE TROUGH
REDEVELOPS SUN AFTERNOON FROM EASTERN COLORADO TO THE SOUTHERN TX
PANHANDLE AND DOME OF HIGH PRESSURE SITS OVER CENTRAL COLORADO.

SHY

&&

.PREV DISCUSSION...809 PM MDT SAT JUN 14 2014...
.UPDATE...
WIND ADVISORY EXPIRES ON SCHEDULE...STATEMENT ALREADY ON THE WIRE.
WILL TRIM BACK PRECIP COVERAGE AND ADJUST WIND SPEEDS FOR PUBLIC
ZONES UPDATE HEADED FOR THE WIRE SHORTLY. RED FLAG WARNING REMAINS
UP TIL 9 PM MDT WITH FIRE WEATHER WATCH STILL LOOKING GOOD FOR
MONDAY.

43/SHY

&&

.PREV DISCUSSION...300 PM MDT SAT JUN 14 2014...
.SYNOPSIS...
A DISTURBANCE PASSING TO OUR NORTH AND A SURFACE FRONT WILL BRING
DRIER AIR AND COOLER TEMPERATURES TO NORTHERN AND CENTRAL NEW MEXICO
TONIGHT AND SUNDAY. WINDS WILL BE LESS ON SUNDAY BUT WILL INCREASE
AGAIN MONDAY WITH POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS
NORTHWEST AND WEST CENTRAL MONDAY AFTERNOON. MOISTURE MAY ATTEMPT TO
SEEP INTO THE REGION FROM THE SOUTH TUESDAY AND TUESDAY NIGHT AS
ANOTHER DISTURBANCE DIVES TOWARD THE CENTRAL ROCKIES. ANY MOISTURE
INCREASE WILL NOT LAST LONG AS THE SYSTEM PASSES TO OUR NORTH
WEDNESDAY...BRINGING DRIER AIR WITH IT. MOISTURE MAY SLOSH BACK AND
FORTH IN THE EAST TOWARDS THE END OF NEXT WEEK...BUT THE WEST SHOULD
REMAIN DRY WITH NEAR AVERAGE TEMPERATURES.

&&

.DISCUSSION...
DEW POINTS MIXING OUT THIS AFTERNOON WITH SINGLE DIGITS FAR
NORTHWEST AND WEST CENTRAL AND DRY LINE RECEDING EASTWARD AND
APPEARING TO BE LOCATED EAST OF THE PECOS VALLEY AND NORTHEAST TO
KTCC VICINITY. CHANCES FOR MEASURABLE RAINFALL LOOKING PRETTY
SLIM...DESPITE THE CURRENT CONVECTION OVER PORTIONS OF CENTRAL NEW
MEXICO. SUCCEEDING SHIFT MAY BE ABLE TO YANK POPS BY MID EVENING IF
CURRENT TRENDS PERSIST.

HIGHER DEW POINTS MAY PUSH BACK INTO NORTHEAST NM LATER TONIGHT ONCE
THE WESTERLIES SETTLE DOWN AND A FRONT DROPS INTO THE REGION...BUT
NOT EXPECTED RE-IGNITION OF CONVECTION. LOW TEMPERATURES TONIGHT
WILL BE QUITE A BIT COOLER...AND BELOW NORMAL...ESPECIALLY NORTH
CENTRAL AND WEST DUE TO THE DRIER AIR.

WINDS SUNDAY SHOULD BE LESS THAN TODAY WITH A DRIER AIR MASS IN
PLACE. MODELS INDICATE ANY LOW LEVEL MOISTURE WHICH GETS INTO THE
NORTHEAST WILL RETREAT DURING THE DAY. DID HANG ONTO SLIGHT CHANCE
POPS IN THE FAR SOUTHEAST SUNDAY WHERE MODELS SUGGEST SOME LOW LEVEL
MOISTURE MAY LINGER...BUT NOT CONFIDENT IT WON/T MIX OUT BY THE
AFTERNOON.  HIGHS WILL BE WITHIN A FEW DEGREES OF NORMAL...WHICH
MEANS LOWER MAXIMUM TEMPERATURES FOR MOST AREAS BUT ESPECIALLY THE
EAST.

SOUTHWEST TO WESTERLY WINDS ALOFT WILL PERSIST MONDAY AND TUESDAY.
ANY EXISTING MOISTURE SHOULD BE RELEGATED TO THE FAR SOUTH AND EAST
CENTRAL AS WESTERLY BREEZES INCREASE MONDAY AFTERNOON. MODELS A
LITTLE MORE AT ODDS TUESDAY/TUESDAY NIGHT WITH THE GFS INSISTING
MOISTURE WILL WORK ITS WAY INTO THE REGION FROM THE SOUTH...AND MAY
BE LOCATED FARTHER WEST THAN WHAT THE ECMWF INDICATES. THEREFORE
TWEAKED THE TUESDAY NIGHT POPS NORTHWARD AND UP AT A BIT. THIS SO
CALLED SURGE LOOKS TO NOT BE LONG LIVED AS DRIER AIR PUSHES IN FROM
THE WEST COURTESY OF ANOTHER TROUGH SWINGING THROUGH THE CENTRAL
ROCKIES WEDNESDAY. A BIT OF A COOL DOWN IN HIGH TEMPERATURES
WEDNESDAY WILL BE FOLLOWED BY SOME COOLER LOWS WEDNESDAY
NIGHT...ALTHOUGH OVERALL THE NUMBERS WILL BE NOT TOO FAR FROM
AVERAGE.

LATE NEXT WEEK...A RIDGE OF HIGH PRESSURE BUILDS OVER NEW MEXICO.
THE GFS AGAIN IMPORTS MOISTURE INTO THE STATE FROM THE SOUTH...THE
ECMWF LESS INCLINED TO DO SO ALTHOUGH IT FEATURES A SIGNIFICANT
SURGE OF MOISTURE FROM THE EAST LATER THURSDAY/FRIDAY. BOTH MODELS
SUGGEST A SUBTROPICAL SYSTEM MEANDERING TO OUR SOUTHWEST...BUT
THE ECMWF HIGH CENTER IS LOCATED WELL NORTH OF THE GFS POSITION
EARLY NEXT WEEK...WHICH WOULD LEAD TO SOME PRETTY HOT TEMPERATURES
ACROSS NEW MEXICO.

&&

.FIRE WEATHER...

...CRITICAL FIRE WEATHER CONDITIONS CONTINUE INTO THIS EVENING THEN
RETURN MONDAY FOR PORTIONS OF WESTERN AND NORTHERN NEW MEXICO...

A CRITICAL FIRE WEATHER EVENT IS UNDERWAY AS STRONG WINDS ALOFT
ROUND THE BASE OF AN UPPER LEVEL TROUGH MAKING EASTWARD PROGRESS
INTO NW NEW MEXICO. THE MID LEVEL DRY INTRUSION IS PROGRESSING EAST
INTO THE STATE AS WELL AND IS REFLECTED AT THE SURFACE BY RELATIVE
HUMIDITIES DIVING INTO THE SINGLE DIGITS ACROSS THE NORTHWEST
QUARTER. ELSEWHERE...RHS ARE TRENDING DOWN RAPIDLY BELOW CRITICAL
THRESHOLDS WITH WINDY AND UNSTABLE CONDITIONS. A ROUND OF CONVECTION
HAS INITIATED ALONG AND EAST OF THE RIO GRANDE VALLEY...BUT GIVEN
THE LOWER PWAT ATMOSPHERE WITH STRONG WINDS ALOFT LEADING TO FASTER
STORM MOVEMENT...NO WETTING RAIN IS ANTICIPATED. LIGHTNING STRIKES
SO FAR HAVE BEEN FEW...AND LIMITED TO TORRANCE AND GUADALUPE
COUNTIES. THE CURRENT RED FLAG WARNING LOOKS ON TRACK AND WILL ALLOW
IT TO CONTINUE THROUGH 9 PM MDT.

WINDS WILL TREND DOWN OVERNIGHT WITH MOSTLY POOR AND SOME FAIR
HUMIDITY RECOVERY. SUNDAY WILL BE ANOTHER CRITICALLY DRY AND
UNSTABLE DAY AS THE MID LEVEL DRY INTRUSION SETTLES-IN OVER THE
AREA. MANY HOURS OF SINGLE DIGIT RHS ARE FORECAST SUNDAY CENTRAL AND
WEST. THE ONE INGREDIENT MISSING FOR ANOTHER CRITICAL FIRE WEATHER
EVENT SUNDAY IS WIND SPEEDS...WHICH ARE FORECAST TO TREND DOWN
SIGNIFICANTLY IN WAKE OF THE PASSING UPPER LEVEL TROUGH. HOWEVER...
WINDS WILL BE ON THE UPTREND BY LATE SUNDAY AFTERNOON ACROSS THE
WEST CENTRAL MOUNTAINS/HIGHLANDS AND MAY HIT CRITICAL THRESHOLDS FOR
AN HOUR OR TWO.

THE WIND MACHINE GETS CRANKED BACK UP ON MONDAY WITH A VERY DRY
AIR MASS CONTINUING OVER THE AREA. WILL ISSUE A FIRE WEATHER WATCH
FOR THE NW(ZONES 101,102 & 105) FOR MONDAY...BUT HOLD OFF FURTHER
SOUTH AND EAST. MOISTURE LOOKS TO BE DRAWN NORTH ON MONDAY IN
ADVANCE OF A SOUTHWARD MOVING PACIFIC LOW OVER THE PACIFIC NW AND
NORTHERN ROCKIES...RESULTING IN CLOUDS AND LOWER HAINES ACROSS THE
SOUTHWEST MOUNTAINS. THEN...ZONES 103 AND 104 HAVE FUELS ISSUES
WHICH MAY NOT RESULT IN SUFFICIENT FIRE DANGER. THAT SAID...DRYING
TODAY WILL IMPACT THE FINER FUELS ACROSS THE NORTHEAST SO THE
FOLLOWING SHIFT WILL REEVALUATE FOR MONDAY. THE HIGHEST CONFIDENCE
AREA FOR CRITICAL CONDITIONS ON MONDAY IS DEFINITELY THE NORTHWEST
QUARTER.

BY TUESDAY...MOISTURE WILL INCREASE SUBSTANTIALLY OVER MOST OF THE
AREA IN ADVANCE OF THE SLOW EASTWARD PROGRESSING UPPER LEVEL
TROUGH OVER THE NORTHERN/CENTRAL ROCKIES AND GREAT BASIN. CRITICAL
FIRE WEATHER CONDITIONS ARE STILL POSSIBLE TUESDAY...MOST LIKELY
NW...BUT FORECAST CONFIDENCE IS LOW TO MODERATE. HIGHER POTENTIAL
FOR ANOTHER CRITICAL EVENT WEDNESDAY AS THE UPPER LEVEL TROUGH
SWINGS EAST AND THE WESTERLIES PUSH MOISTURE EAST OUT OF NM. SOME
DISAGREEMENT BETWEEN THE MEDIUM RANGE MODEL SOLUTIONS ON THE
STRENGTH OF THAT TROUGH MAKING FOR A LOWER CONFIDENCE FORECAST.

BOTH THE 12Z GFS AND ECMWF SHOW PRESSURE HEIGHTS INCREASING AND
WINDS DECREASING TOWARD THE END OF NEXT WEEK AND INTO NEXT WEEKEND
AS A LARGE SUBTROPICAL UPPER HIGH BUILDS OVER NORTHERN MEXICO AND UP
OVER NEW MEXICO. THIS IS A PATTERN CHANGE SIGNAL THAT WOULD
SIGNIFICANTLY REDUCE (IF NOT END) THE POTENTIAL FOR LARGE FIRE
GROWTH ACROSS OUR AREA.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR
THE FOLLOWING ZONES...NMZ101-102-105.

&&

43
Hazardous weather outlook, Jun 14, 5:00 AM MST, 19 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SAT JUN 14 2014

NMZ501>540-151200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
600 AM MDT SAT JUN 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FROM 1000 AM TO 900 PM MDT FOR
ALL OF NORTHERN AND PORTIONS OF CENTRAL NEW MEXICO WHERE LOW
HUMIDITIES COMBINED WITH STRONG WINDS WILL CREATE CRITICAL FIRE
WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE MONDAY AND TUESDAY
ACROSS THE EASTERN HIGHLANDS AND PLAINS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

40

In the hours before

Local storm report, Jun 14, 6:04 PM MST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
704 PM MDT SAT JUN 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     NON-TSTM WND GST 2 SSW FORT STANTON      33.47N 105.54W
06/14/2014  M59 MPH          LINCOLN            NM   AWOS

            KSRR AWOS.

&&

EVENT NUMBER ABQ1401063

SHY
Local storm report, Jun 14, 8:19 PM MST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
919 PM MDT SAT JUN 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     NON-TSTM WND GST 2 SSW FORT STANTON      33.47N 105.54W
06/14/2014  M59 MPH          LINCOLN            NM   AWOS

            KSRR AWOS.

1235 PM     NON-TSTM WND GST 2 SSW FORT STANTON      33.47N 105.54W
06/14/2014  M59 MPH          LINCOLN            NM   AWOS

            KSRR AWOS.

0107 PM     NON-TSTM WND GST 3 WNW GALLUP            35.54N 108.78W
06/14/2014  M58 MPH          MCKINLEY           NM   ASOS

            KGUP ASOS.

&&

EVENT NUMBER ABQ1401062 ABQ1401063 ABQ1401061

SHY

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Northwest Plateau

When
June 15, 12:00 AM MST to June 30, 11:59 PM MST
Where
Northwest Plateau forecast zone
Property damage
$500,000
Reported by
Other Federal Agency

Incident management reported 14,712 acres consumed in the Chuska Mountains to the east of Crystal, New Mexico. At least 24 structures and 4 outbuildings were destroyed.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513970.